Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 65, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 30, 2012, 3:53 PM EDT for Jefferson County, Sevier County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2012, 3:53 PM EDT (19:53 UTC)
- Expired
- Mar 30, 2012, 4:19 PM EDT
- In force
- 26 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Jefferson County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 11 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 4:05 PM EDT | TSTM WND DMG | 2 Nw Sevierville, TN | DISPATCH REPORTED A FEW TREES DOWN ON BOYDS CREEK HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
846
WUUS54 KMRX 301953
SVRMRX
TNC089-155-302045-
/O.NEW.KMRX.SV.W.0065.120330T1953Z-120330T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
353 PM EDT FRI MAR 30 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN EAST TENNESSEE...
SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 445 PM EDT
* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SEVIERVILLE...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
DANDRIDGE...JEFFERSON CITY...NEW MARKET...WHITE PINE...KODAK AND
PIEDMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3579 8349 3587 8369 3616 8359 3617 8356
3619 8356 3616 8353 3618 8351 3616 8348
3618 8347 3615 8343 3616 8339 3615 8339
3614 8329 3610 8325
TIME...MOT...LOC 1953Z 208DEG 20KT 3592 8353
$$
DH1 follow-up statement
481
WWUS54 KMRX 302019
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT FRI MAR 30 2012
TNC089-155-302029-
/O.CAN.KMRX.SV.W.0065.000000T0000Z-120330T2045Z/
JEFFERSON TN-SEVIER TN-
419 PM EDT FRI MAR 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR SEVIER AND JEFFERSON COUNTIES
IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3579 8349 3587 8369 3616 8359 3617 8356
3619 8356 3616 8353 3618 8351 3616 8348
3618 8347 3615 8343 3616 8339 3615 8339
3614 8329 3610 8325
TIME...MOT...LOC 2019Z 208DEG 20KT 3605 8345
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:56 PM EDT, 57 minutes earlier.
Area forecast discussion, Mar 30, 2:56 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 256 PM EDT FRI MAR 30 2012 .SHORT TERM...(TONIGHT AND SATURDAY)...WARM FRONT HAS MOVED NORTH OF THE AREA AND MOISTURE HAS INCREASED. A WEAK UPPER LEVEL IMPULSE WILL AFFECT THE AREA LATE THIS AFTERNOON INTO THE EVENING...THEN A WEAK COLD FRONT WILL PUSH IN ON SATURDAY. WILL CARRY LIKELY POPS EARLY TONIGHT...THEN CHANCE. SLIGHT CHANCE POPS ON SATURDAY AS DRIER AIR WORKS IN. NO MAJOR ARGUMENTS WITH MAV TEMPS SO JUST A FEW MINOR ADJUSTMENTS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...THE BEGINNING OF THE EXTENDED WILL BE DRY WITH WARM AFTERNOONS DUE TO A RIDGE OF HIGH PRESSURE OVER THE AREA WITH FRONTAL BOUNDARY SOUTH AND WEST OF THE FORECAST AREA. THE FRONTAL BOUNDARY WILL PULL NORTHEAST INTO THE REGION FOR MONDAY WITH INCREASING MOISTURE AND INSTABILITY PRODUCING WIDELY SCATTERED TO SCATTERED MAINLY AFTERNOON AND EVENING CONVECTION. FOR TUESDAY THROUGH THURSDAY...THE MEDIUM RANGE MODELS CONTINUE TO DIFFER ON THE AMOUNT OF PHASING BETWEEN A NORTHERN AND SOUTHERN STREAM SHORT-WAVES. THE ECMWF IS MUCH DIFFERENT FROM YESTERDAY WITH A DEFINED SOUTHERN STREAM UPPER TROUGH MOVING ACROSS TEXAS AND NORTHERN GULF AS WELL AS A MUCH DEEPER UPPER TROUGH OVER THE EASTERN QUARTER OF THE UNITED STATES. THE GFS AND CANADIAN MODEL ARE CLOSER IN AGREEMENT WITH BRINGING SOUTHERN STREAM UPPER LOW ACROSS THE TENNESSEE VALLEY. WILL FOLLOW THE GFS MODEL BUT WITH LOWER THAN AVERAGE CONFIDENCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 77 58 80 51 84 / 70 60 20 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 78 58 78 50 80 / 50 60 20 0 10 OAK RIDGE, TN 78 57 79 49 80 / 50 60 20 0 10 TRI CITIES AIRPORT, TN 79 53 75 43 75 / 30 60 20 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW/DH
Hazardous weather outlook, Mar 30, 3:07 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT FRI MAR 30 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-311915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 307 PM EDT FRI MAR 30 2012 /207 PM CDT FRI MAR 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. SOME OF THESE MAY BE STRONG...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Mar 30, 2:52 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 252 PM EDT FRI MAR 30 2012 TNZ071>074-086-087-301945- BLOUNT SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST MONROE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN- 252 PM EDT FRI MAR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER AND MONROE COUNTIES UNTIL 345 PM EDT... AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF TAPOCO...OR 14 MILES SOUTH OF MARYVILLE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAPPY VALLEY...CADES COVE...WALLAND...TOWNSEND...WEARS VALLEY AND ELKMONT. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, Mar 30, 3:42 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 342 PM EDT FRI MAR 30 2012 TNZ040-041-070>074-302045- BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-JEFFERSON TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN- 342 PM EDT FRI MAR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...COCKE AND JEFFERSON COUNTIES UNTIL 445 PM EDT... AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PIGEON FORGE...OR 7 MILES SOUTH OF SEVIERVILLE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATLINBURG... SEVIERVILLE...DANDRIDGE...NEWPORT...PIGEON FORGE...WHITE PINE... MCMAHAN...HARRISBURG...PITTMAN CENTER...BIRD CROSSING...COSBY AND CHESTNUT HILL. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.